Virginia, 2022

Drought in Virginia, January 1 to 4, 2022

January 1 to 4, 2022 · NWS RNK · 3 events in 3 counties and zones

S. 5 inches of mainly rain.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Pockets of Severe drought (D2 per the U.S. Drought Monitor classifications for drought severity) during December 2021 lingered into the first days of January 2022, when a slow moving low pressure system, tapping deep moisture from the Gulf of Mexico, produced 2 to locally 3.5 inches of mainly rain. This allowed for a short-term improvement in both stream flows and moisture in the top soil layer that persisted through the remainder of the month. By January 4th, all pockets of Severe Drought within the NWS Blacksburg Hydrologic Service Area were improved to moderate drought (D1 per the U.S. Drought Monitor classifications for drought severity) due to the combination of this rain and minimal agricultural concerns due to winter dormancy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 31, 10:41 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 31, 10:41 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1041 PM EST Fri Dec 31 2021

.SYNOPSIS...
A frontal boundary and it associated precipitation will enter the
region this weekend and stall. This same front will act as a focus
for an upper level low pressure system to follow across our region
Sunday night into Monday, bringing more robust precipitation, very
gusty winds, and perhaps enough colder air for the lingering rain to
transition to light snow. High pressure builds into the region for
the first half of the week with colder, near seasonable temperatures.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1040 PM EST...

Minor changes to adjust PoPs with a few light showers/drizzle
across southeastern WV. Precipitation will be filling in by the
early morning hours. A few spots of transient dense fog, but
most locations are above 3 miles visibility.

As of 700 PM EST...

Clearing but still cloudy, with low stratus and fog developing.
This will trap any fireworks smoke and will make it a New Year's
Eve to stay in.

Showers and a few thunderstorms are moving through the region
this evening, and are largely now just affecting the Greenbrier
Valley of WV and north central VA, as well as our eastern
zones. The activity near Greenbrier has produced a few lightning
strikes in low-topped convection (cores 10-15kft). The HRRR is
handling this precipitation footprint better than earlier, so
have adjusted overnight PoPs to better reflect its latest
forecasts.

After this batch of precip exits the area shortly, we should see
a break in the activity for a few hours. We will begin to see
more showers as a warm front begins to lift north from our
south, and as a cold front nears from the west. Thus western and
southern sections will see rainfall begin earlier, around 3-5
AM, with interior VA seeing chances increase closer to daybreak
as the fronts shift north and east, respectively.

Low stratus looks more likely than fog for most spots, but we
will see widespread 2-4 mile visibilities late tonight into the
morning. Denser fog is likely for the Greenbrier Valley and
perhaps right along/south of the warm front. These lower
visibilities of a half mile or less will likely come and go and
will be hard to capture with an advisory.

Have adjusted PoPs, weather grids, sky cover, and visibilities
for this update. Also QPF was tweaked. Most locations are still
in the upper 50s to lower 60s, and expect overnight temperatures
to hover near their current readings or even increase slightly.
Most sites will have their lowest readings in the next 1-3
hours.

As of 230 PM EST...

Rain and rain showers will be on the increase, especially late
tonight and New Years Day.

Patches and areas of light rain continue to make progress eastward
across our region. An distinct area of drying follows this first
band for this evening, so we are not looking for a continuous
washout of precipitation overnight. However, as we arrive into the
new year, precipitation is expected to start expanding eastward into
the region as a front settles over the area. By daybreak New Years
Day, most of the region west of the crest of the Blue Ridge will be
experiencing a continuous rain which will trend more showery in
nature, along with a generous coverage of fog. Some of the stronger
showers will have the chance to grow into thunderstorms, especially
in areas along and west of roughly the I-77 corridor.

As New Years Day progresses, an approaching upper low along the
front, will buckle the front northward, helping to take the bulk of
the precipitation north of the area by mid-day. Patches or area of
fog may continue across sections of the region also through mid-day.

Temperatures will continue to be very mild for this time of year.
Lows tonight are expected to range from the upper 40s to the mid 50s
across the mountains with mid to upper 50s across the Piedmont. High
temperatures on New Years Day are expected to range from around 60
to around 70 across the mountains with low to mid 70s across the
Piedmont. Take note of the CLIMATE section of this discussion for
possible record temperatures.

Confidence in the above weather scenario is moderate to high.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM EST Friday...

Increased Snow Potential Sunday Into Monday.

A cold front will be approaching the area Saturday night, bringing
another round of rainfall behind the day's warm front.

The heaviest rainfall should come with this front. Overall timing
for arrival hasn't changed much: entering the area before sunrise
Sunday. Anemic instability and lacking forcing from the ever
increasingly distant parent low should qualm any real severe threat,
besides maybe right against the CWA border to the west. What has
changed is the overall departure of moisture/development of a
secondary low.

The strong trough axis is still expected to pivot, changing from a
positive to negative tilt. Changes in guidance are now pointing to
this change taking longer, resulting in a slow progression of the
front/movement of the secondary low that forms. Because of this
slowing trend, the low will have greater residence time to
strengthen and pull cold air into the area and provide a greater
opportunity for change over Sunday night into Monday before the
trough can depart the region. Because of this trending pattern, the
forecast has been edited to follow it. For now, the forecast still
runs on the lower side of current deterministic guidance (minus the
NAM, which is a current outlier) for snowfall, as overall ensemble
guidance still shows minimal support and high variability in higher
snowfall amounts, and instead most clustering is still on the lower
end of the scale. Amounts in the forecast are generally 1-3 inches
for areas west of the Blue Ridge, with a dusting to an inch in the
east. Obviously the greatest amounts will remain in the higher
terrain. Trends will need to continue to be monitored over the next
24 hours so keep checking back for updates. Overall amounts in the
west are not expected to increase much more, instead amounts in the
east could increase more: likewise, if we see trend back to a faster
departure, amounts overall will go down.

Windy conditions ahead of FROPA are still expected. However, the
slower front and lingering precipitation should help cut back on the
post frontal wind conditions, though it'll still be breezy.

Following the front's departure Monday, temperatures remain below
normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM EST Friday...

Dry Weather Until Next System Thursday Into Friday.

The overall weather pattern levels out starting Tuesday as high
pressure gradually builds into the area. The coming cold snap should
last for some time, keeping temperatures in the long term near
normal. We won't really start to see a warm up occur until closer to
Thursday as WAA will start to take place ahead of our next frontal
system that should arrive later Thursday into Friday based on
current guidance. With a more arctic based origin, this should be yet
another decent blast of cold air to continue trying to keep things
more winter like.

&&

.AVIATION /04Z SATURDAY THROUGH WEDNESDAY/...
As of 700 PM EST Friday...

Through this evening...
Isentropic lift will result in bkn-ovc mid level cloudiness,
bases 7-12kft. There will also be areas of scattered light rain
associated with tempo cloud bases 4-7kft.

Overnight...
Fog and/or low stratus may redevelop with cigs 500 to 1000 ft.
Areas of light rain are expected to develop toward morning
associated with vbys of 1-3sm.

Forecast confidence in the near term is moderate.

.Extended Aviation Discussion...

Sub-VFR conditions at times Saturday ahead of a cold front with
showers, few thunderstorms. Front moves across Sunday with
showers and sub-VFR, with windy conditions behind it. Winds
ahead of the front will be out of the southwest Saturday into
Sunday morning, with gusty winds possible east of the mountains.
Winds then shift to the northwest Sunday with frequent gusts
25 to 35 kts areawide. May see a brief period of LLWS for
Lewisburg before winds increase tomorrow morning, and again for
BLF/LWB/BCB late tomorrow night into Sunday morning, when
surface winds begin to come down.

Flurries and MVFR cigs will linger across the mountains Monday,
otherwise expect clearing with widespread VFR by Tuesday. Winds
will also diminish Tuesday.

&&

.CLIMATE...
As of 200 PM EST Thursday...

Records for New Years Day...

Jan 01
Site           MaxT Year  MinT Year  LoMax Year  HiMin Year
Bluefield, WV   72  1985   0   1977   10   2018   55   1952
Danville, VA    74  1952   5   1918   27   2018   52   1952
Lynchburg, VA   74  1952   3   1918   24   1918   51   1934
Roanoke, VA     78  1952   8   1918   23   1918   51   2005
Blacksburg, VA  75  1952   2   2018   17   1918   46   1934

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS/SH
SHORT TERM...RR
LONG TERM...RR
AVIATION...PM
CLIMATE...DS/WP
Hazardous weather outlook, Dec 31, 3:16 PM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
316 PM EST Fri Dec 31 2021

NCZ003>006-019-020-VAZ032>035-043>047-058-059-012030-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
316 PM EST Fri Dec 31 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Breezy conditions ahead of a cold front are expected Saturday with
gusts up to 25 MPH. Following the front, lingering moisture and
rapidly dropping temperatures will result in a change over to
snowfall later Sunday into Monday. Amounts are still uncertain, but
current accumulation is projected to be generally less than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ010>014-016>020-022>024-WVZ044-507-012030-
Alleghany NC-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
Eastern Greenbrier-
316 PM EST Fri Dec 31 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Breezy conditions ahead of a cold front are expected Saturday with
gusts up to 30 MPH, especially along ridge tops. Following the
front, lingering moisture and rapidly dropping temperatures will
result in a change over to snowfall later Sunday into Monday.
Amounts are still uncertain, but current accumulation is projected
to be generally 1 to 2 inches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-009-015-WVZ042-043-508-012030-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
316 PM EST Fri Dec 31 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Breezy conditions ahead of a cold front are expected Saturday with
gusts up to 30 MPH, especially along ridge tops. Following the
front, lingering moisture and rapidly dropping temperatures will
result in a change over to snowfall later Sunday into Monday.
Amounts are still uncertain, but current accumulation is projected
to be generally 1 to 2 inches, with higher amounts possible at
higher elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Halifax

When
January 1, 12:00 AM EST to January 4, 7:00 AM EST
Where
Halifax forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Severe drought conditions, declared for the southern half of Halifax County at the end of November, persisted through January 4th due to precipitation that was significantly below normal during this period. At the beginning of January, NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm was below the 2nd percentile. Local streamflows, including the Dan River at both Paces (PCEV2) and South Boston (SBNV2), as well as the Banister River at Halifax (HALV2), remained below normal through the month per the USGS WaterWatch website. There were few impacts to agriculture and livestock given the winter time of the year, affecting both winter wheat as well as cover crops designed to reduce soil erosion with only miniscule growth. It is not known if the poor growth resulted in any financial impact. Severe drought conditions were improved to moderate drought on the January 4th edition of the U.S. Drought Monitor after 2 to locally 3.5 inches of rain fell across Halifax County during January 1st to the 3rd.

Drought, Charlotte

When
January 1, 12:00 AM EST to 4:07 AM EST
Where
Charlotte forecast zone
Reported by
Drought Monitor
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Severe drought conditions, declared for the southern half of Charlotte County at the end of November, persisted through January 4th due to precipitation that was significantly below normal during this period. At the beginning of January, NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm was below the 2nd percentile. County streamflows remained below normal through the month per the USGS WaterWatch website. There were no reported impacts to agriculture and livestock given the late time of the year. Severe drought conditions were improved to moderate drought on the January 4th edition of the U.S. Drought Monitor after 2.5 to locally 3.5 inches of rain fell across the county during January 1st to the 3rd.

Drought, Pittsylvania

When
January 1, 12:00 AM EST to January 4, 7:00 AM EST
Where
Pittsylvania forecast zone
Reported by
Drought Monitor
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Entering January 2022, Severe drought conditions had been in effect for the extreme southeastern portion of Pittsylvania County since the end of November due to several weeks of precipitation that was significantly below normal. NASA SPoRT LIS data estimated that average soil moisture in the top 100 cm soil at the start of January was below the 2nd percentile. Local streamflows, including the Dan River at Danville (DVLV2), remained below normal through the month per the USGS WaterWatch website. Severe drought conditions were improved to moderate drought on the January 4th edition of the U.S. Drought Monitor after 2.5 to locally 3 inches of rain fell across southeastern portions of the county during January 1st to the 3rd.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004822, 1004838, 1004843.